My watch list
my.bionity.com  
Login  

Ototoxicity



Ototoxic hearing loss
Classification & external resources
ICD-10 H91.0
DiseasesDB 2874
eMedicine ent/699 

Ototoxicity is damage of the ear (oto), specifically the cochlea or auditory nerve and sometimes the vestibulum, by a toxin (often medication).

Additional recommended knowledge

Contents

Causes

A number of drugs have been associated with damage to the cochlea. The best known are aminoglycoside antibiotics, aspirin, nicotine and some diuretics such as furosemide.

Erythromycin and some other macrolide antibiotics can induce temporary deafness, which resolves upon withdrawal of the drug.

Other chemicals such as toluene, mercury and carbon monoxide are also known Ototoxic chemicals.

There appears to be a hereditary predisposition to ototoxic reactions.

Symptoms

Symptoms include partial or profound hearing loss, vertigo, and tinnitus.

Treatment

No specific treatment is available, but immediate withdrawal of the drug is warranted.

See also

 
This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Ototoxicity". A list of authors is available in Wikipedia.
Your browser is not current. Microsoft Internet Explorer 6.0 does not support some functions on Chemie.DE